Starvation-associated high–anion gap metabolic acidosis following short-term oral semaglutide use: A case report
Alaa Salamat, Ameen M AlMatrood, Hani M Ammar, Nada Y Baatiah, Elrasheed Elsaban, Hayat S MushcabSemaglutide, a glucagon-like peptide-1 receptor agonist, is increasingly used for weight reduction beyond its approved indications. We report a case of starvation-associated euglycemic ketoacidosis in a previously healthy, nondiabetic young woman following short-term oral semaglutide use. A young adult woman presented with persistent nausea, vomiting, and markedly reduced oral intake after 5 days of oral semaglutide prescribed for weight reduction despite having a normal body mass index. Arterial blood gas analysis demonstrated a high–anion gap metabolic acidosis with ketonemia and ketonuria. Serum glucose and lactate levels were within normal limits. Urine studies showed high sodium excretion and evidence of phosphate and magnesium wasting. Semaglutide was discontinued, and the patient was treated with intravenous fluids, dextrose supplementation, and electrolyte replacement. The acid–base status normalized within 3 days, although electrolyte abnormalities required continued monitoring. This case suggests a possible association between semaglutide use and starvation-associated euglycemic ketoacidosis in nondiabetic individuals, likely mediated by reduced caloric intake and gastrointestinal intolerance of food. Increased clinical awareness is warranted, particularly in patients using glucagon-like peptide-1 receptor agonists for off-label indications such as weight loss.